Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Use of recreational drugs when on haart/no fatigue
Jun 4, 2005

Hi, I am 33 yrs old and have been positive for 5 years. I have been on meds for the last 4. My actual HAART is combivir,nevirapine (previous switches from zerit due to lipodystrophy and abacavir due to Hepatitis A - - but no virological failure of any ) My vl is ND for the last 18 months (reduced from 1.500.000 due to the HEP A, when i stopped trizivir) and my cd4 around 550 - 750. Absolutely no missed dose in this 4 years except when stop treatment to recover from hep a...quite difficult to achieve!!!!).My question: the use of recreational drugs like cocaine and my HAART suppose an excessive overhead for the liver/kidneys/heart ? The next day after use of cocaine/alcohol I feel BETTER than when drinking alcohol alone !!!Does cocaine metabolyze alcohol ? ? Interferes cocaine with my HAART? Which variables of my labs should I monitor to detect bad effects of cocaine use? I apologise for the many questions and congratulations for your extremely good job,so many admirers prove so (I am included). GREETINGS FROM SPAIN, ANTONIO

Response from Dr. Frascino

Hi Antonio,

Using recreational drugs while on HAART can be dangerous. Many recreational drugs and HIV medications are metabolized (broken down) by the same enzymes (the P450 system). As a result of this interaction, the amounts of either HIV medications or party drugs in the body may be significantly increased or decreased and could potentially cause a harmful, or even fatal, reaction. For example, someone could end up with too little of one of his protease inhibitors or toxic amounts of ecstasy, depending on which drugs are combined.

Regarding cocaine, it is possible that folks on nevirapine could have a higher risk of liver toxicity, meaning you could be screwing up your liver. Cocaine may also increase HIV viral replication significantly. And there is also the risk of cocaine addiction that can lead to all sorts of problems.

My question to you would be, since you and your liver already have enough problems, why potentially add more?

Are you under the care of an HIV/AIDS specialist? If not, you should be. I'm not sure I understand the switch off abacavir due to hepatitis A or the choice of nevirapine/Combivir. If you are concerned about Lipodystrophy, I agree you should avoid Zerit. I would also avoid AZT (a component of Combivir), if possible. Truvada (Viread + Emtriva) plus Sustiva might be an attractive option for you to consider, as it may well be more potent and less toxic.

Stay well, Antonio from Spain,

Dr. Bob from San Francisco


Previous
Sculptra inquiry
Next
Preventing tiredness with Procrit

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement